Illinois, 2019

Damaging Wind in Illinois, March 14, 2019

March 14, 2019 · NWS ILX · 1 event in 1 county or zone

Scattered strong thunderstorms developed along an advancing cold front during the late morning and afternoon of March 14th. Due to a large amount of wind energy in the atmosphere, a few of the cells produced 60mph wind gusts and minor wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Scattered strong thunderstorms developed along an advancing cold front during the late morning and afternoon of March 14th. Due to a large amount of wind energy in the atmosphere, a few of the cells produced 60mph wind gusts and minor wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 14, 10:25 AM CST, 5 minutes earlier.

Area forecast discussion, Mar 14, 10:25 AM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1125 AM CDT Thu Mar 14 2019

.UPDATE...
Issued at 1124 AM CDT Thu Mar 14 2019

A corridor of strong winds aloft, 40-50 kts at 925 mb and near 100
kts at 500 mb along with unseasonably high moisture characterized
by dewpoints in the 50s is over central IL this morning, ahead of
an intense surface and upper low over Iowa, lifting northeastward.
RAP analyses show SBCAPE values up to 100 J/KG developing along
the I-54 corridor along with sfc-6km bulk shear over 50 kts. An
upper level shortwave heading into central IL should produce
enhanced lift into this afternoon. This area could produce strong
to severe thunderstorms, in addition areas already outlooked for
severe weather to the east of I-57. Updates this morning have been
to increase thunderstorms throughout most of central IL into early
afternoon. Otherwise, strong gradient winds will also affect the
area, especially from Taylorville to Champaign eastward, where a
high wind warning is in effect for gusts 55 to 65 mph through the
afternoon. Elsewhere, gusts should be confined to 45 to 55 mph
range.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 403 AM CDT Thu Mar 14 2019
Very windy day expected in Central IL today. Wind advisory
criteria will be issued for a big portion of the Midwest as the
deep storm system from the Rockies moves eastward into the region.
A portion of Central and southwestern IL will have a chance for
damaging winds gusting in excess of 58 mph from midday into the
afternoon, and will be under a High Wind Warning. Other than an
increasing pressure gradient, both the HRRR and the RAP have 850mb
winds in the 50-60kt range. NAM soundings in BUFKit show those
50-60kt winds throughout the warned area from 2500-5000ft without
any inversion to speak of from noon to 4pm roughly. Guidance with
the strong southwesterly winds has been running a little low as
well. With the temperatures rising sooner and higher, the
potential to erode any inversion will just be earlier. Deep mixing
has been trending in the forecast, with or without the assist of
showers pulling down the winds. Just too close to warning criteria
to not go ahead and upgrade from the previous watch.

Those winds and warmer temps will set up a potential for
thunderstorms this afternoon. That deep convection will only
increase the threat for damaging winds, should one develop. But
the window of convective potential is relatively narrow this
afternoon. The threat in the day one outlook has dropped to
marginal btwn I-57 and the Indiana border. Tonight, the weather
should dry out, and remain breezy but less so through the
overnight. The overnight lows will drop into the 30s with the
colder air of the occluded low moves into the region, though the
winds will be slower to take on a northwesterly component by early
Friday morning.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 339 AM CDT Thu Mar 14 2019
Beyond Thursday night, there is a brief chance for a rain/snow mix
Friday morning with some moisture wrapping around the low, though
no accumulations are anticipated. Then the forecast gets much
quieter, with high pressure building into the Plains and the
Midwest. CPC Outlooks seem to be in agreement with higher
probabilities of drier and warmer than normal. Temps are slow to
respond into the extended...still a couple degrees below seasonal
normals through the weekend. However, the temps remain in a slow
warming trend into midweek.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 620 AM CDT Thu Mar 14 2019

Not much of a shift in the forecast. Wind major concern, with some
LLWS early before the winds increase at the sfc. Eventually, the
SSW winds at the surface will be sustained and gusting high enough
to eliminate LLWS per se... but very high winds gusting between 40
and 55kts will be possible with this strong system. Shower/TS
threat in the east will continue through the afternoon early
evening. Cigs range from 700 ft to clear and change quickly with
this deep, fast moving low. Overnight, winds will weaken and see
some clouds wrapping around the system and maintaining low
MVFR/IFR conditions.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 10 PM CDT this evening for ILZ044>046-
052>057-061>063-066>068-071>073.

Wind Advisory until 10 PM CDT this evening for ILZ027>031-
036>038-040>043-047>051.

&&

UPDATE...37
SHORT TERM...HJS
LONG TERM...HJS
AVIATION...HJS
Hazardous weather outlook, Mar 14, 4:37 AM CST, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
537 AM CDT Thu Mar 14 2019

ILZ027>031-037-151100-
Knox-Marshall-Peoria-Stark-Tazewell-Woodford-
537 AM CDT Thu Mar 14 2019

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 10 PM CDT
THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Southerly to southwesterly winds will gust between 40 and 50 mph
through sunset. These strong winds will cause travel difficulties,
especially for high profile vehicles.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Minor flooding is expected to develop along the Illinois River
near Peoria this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ036-040>042-047>051-151100-
Cass-Fulton-Logan-Mason-Menard-Morgan-Sangamon-Schuyler-Scott-
537 AM CDT Thu Mar 14 2019

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 10 PM CDT
THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Southerly to southwesterly winds will gust between 40 and 50 mph
through sunset. Winds will be even stronger along and east of
Interstate 55. These strong winds will cause travel difficulties,
especially for high profile vehicles.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Moderate flooding will continue along the Illinois River from
Havana to Beardstown, with minor flooding downstream, for the next
several days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ038-043-151100-
De Witt-McLean-
537 AM CDT Thu Mar 14 2019

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 10 PM CDT
THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...TODAY AND TONIGHT...

Southerly to southwesterly winds will gust between 40 and 50 mph
through sunset. Winds will be even stronger along and east of
Interstate 55. These strong winds will cause travel difficulties,
especially for high profile vehicles.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ044>046-052>057-061-151100-
Champaign-Christian-Coles-Douglas-Edgar-Macon-Moultrie-Piatt-
Shelby-Vermilion-
537 AM CDT Thu Mar 14 2019

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 10 PM
CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Southerly to southwesterly winds will gust between 45 and 60 mph
through sunset. These strong winds will cause travel
difficulties, especially for high profile vehicles. Highest wind
gusts will also potentially cause some damage to tree limbs and
power lines.

Thunderstorms are possible early this afternoon, a few of which
may be strong to briefly severe. This is most likely east of I-57.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon, and any wind
damage reports would be appreciated.

ILZ062-063-066>068-071>073-151100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
537 AM CDT Thu Mar 14 2019

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 10 PM
CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TODAY AND TONIGHT...

Southerly to southwesterly winds will gust between 45 and 60 mph
through sunset. These strong winds will cause travel
difficulties, especially for high profile vehicles. Highest wind
gusts will also potentially cause some damage to tree limbs and
power lines.

Thunderstorms are possible early this afternoon, a few of which
may be strong to briefly severe. This is most likely east of I-57.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Minor flooding will occur on portions of the Wabash and Little
Wabash Rivers into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon, and any wind
damage reports would be appreciated.

HJS

In the hours before

Local storm report, Mar 14, 7:01 AM CST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
801 AM CDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       2 S MOWEAQUA            39.60N 89.02W
03/14/2019  M1.14 INCH       SHELBY             IL   CO-OP OBSERVER

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       PANA                    39.39N 89.08W
03/14/2019  M1.10 INCH       CHRISTIAN          IL   CO-OP OBSERVER

            24 HOUR TOTAL.

&&

DRH
Local storm report, Mar 14, 7:06 AM CST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
806 AM CDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY RAIN       BEECHER CITY            39.19N 88.79W
03/14/2019  M1.48 INCH       EFFINGHAM          IL   CO-OP OBSERVER

            24 HOUR TOTAL.

&&

DRH
Local storm report, Mar 14, 7:38 AM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
838 AM CDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 SW EFFINGHAM          39.09N 88.59W
03/14/2019  M1.14 INCH       EFFINGHAM          IL   CO-OP OBSERVER

            24 HOUR TOTAL.

&&

DRH
Local storm report, Mar 14, 9:32 AM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1032 AM CDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 NNE SHELBYVILLE       39.42N 88.80W
03/14/2019  M1.68 INCH       SHELBY             IL   COCORAHS

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       2 WNW EFFINGHAM         39.13N 88.59W
03/14/2019  M1.34 INCH       EFFINGHAM          IL   COCORAHS

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       4 SSW ALTAMONT          39.00N 88.78W
03/14/2019  M1.26 INCH       EFFINGHAM          IL   COCORAHS

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       3 NW SPRINGFIELD        39.81N 89.68W
03/14/2019  M1.25 INCH       SANGAMON           IL   COCORAHS

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       WATSON                  39.03N 88.57W
03/14/2019  M1.05 INCH       EFFINGHAM          IL   COCORAHS

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       1 E EFFINGHAM           39.12N 88.53W
03/14/2019  M1.04 INCH       EFFINGHAM          IL   COCORAHS

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       6 NNE PANA              39.47N 89.04W
03/14/2019  M1.00 INCH       CHRISTIAN          IL   COCORAHS

            24 HOUR TOTAL.

&&

DRH
Local storm report, Mar 14, 9:40 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
1040 AM CDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       2 S MOWEAQUA            39.60N 89.02W
03/14/2019  M1.14 INCH       SHELBY             IL   CO-OP OBSERVER

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       PANA                    39.39N 89.08W
03/14/2019  M1.10 INCH       CHRISTIAN          IL   CO-OP OBSERVER

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       3 SW EFFINGHAM          39.09N 88.59W
03/14/2019  M1.14 INCH       EFFINGHAM          IL   CO-OP OBSERVER

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       2 WNW EFFINGHAM         39.13N 88.59W
03/14/2019  M1.34 INCH       EFFINGHAM          IL   COCORAHS

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       1 NNE SHELBYVILLE       39.42N 88.80W
03/14/2019  M1.68 INCH       SHELBY             IL   COCORAHS

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       3 NW SPRINGFIELD        39.81N 89.68W
03/14/2019  M1.25 INCH       SANGAMON           IL   COCORAHS

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       WATSON                  39.03N 88.57W
03/14/2019  M1.05 INCH       EFFINGHAM          IL   COCORAHS

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       1 E EFFINGHAM           39.12N 88.53W
03/14/2019  M1.04 INCH       EFFINGHAM          IL   COCORAHS

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       6 NNE PANA              39.47N 89.04W
03/14/2019  M1.00 INCH       CHRISTIAN          IL   COCORAHS

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       4 SSW ALTAMONT          39.00N 88.78W
03/14/2019  M1.26 INCH       EFFINGHAM          IL   COCORAHS

            24 HOUR TOTAL.

0730 AM     HEAVY RAIN       BEECHER CITY            39.19N 88.79W
03/14/2019  M1.48 INCH       EFFINGHAM          IL   CO-OP OBSERVER

            24 HOUR TOTAL.

&&

DRH

The radar

The Lincoln radar (KILX), 53 km away, was scanning. The volume nearest the first event began at 16:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tazewell

When
March 14, 10:30 AM CST to 10:35 AM CST
Where
Tazewell County, Pekin
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Fire Department/Rescue
Coordinates
40.570, -89.630

A large tree and several power lines were blown down in Pekin.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814153.